Ohio, 2002

Flooding in Ohio, April 14 to 19, 2002

April 14 to 19, 2002 · NWS PBZ · 2 events in 2 counties and zones

0 feet. 4 feet at around 6 AM on April 15 and then began to slowly recede, finally falling below flood stage at around 6 PM on April 19th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Several rounds of thunderstorm rains over the past few days brought streams and creeks over bank full, producing minor flooding across the two counties.In Coshocton County, the heavy rains over the past few days brought the Muskingum River at Coshocton over its flood stage of 13.0 feet. The river crested at 15.4 feet at around 6 AM on April 15 and then began to slowly recede, finally falling below flood stage at around 6 PM on April 19th. Only some minor roadway flooding near the river was reported during this time. Minor roadway flooding was reported on the 14th in Columbiana County along State Route 165 near New Springfield, in the towns of Columbiana and Lisbon, and along County Highway 87 in Knox Township.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 14, 1:10 PM EST, 3 hours 40 minutes earlier.

Area forecast discussion, Apr 14, 1:10 PM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
210 PM EDT SUN APR 14 2002

ANOTHER ROUND OF HEAVIER RAIN GETTING READY TO ENTER CWA.  SHOULD BE
BELOW FFG VALUES.  ISOLATED HEAVY DOWNPOURS THOUGH COULD CAUSE
PONDING OF WATER  IN POOR DRAINAGE AREAS.  THIS RAIN SHOULD BE
THROUGH PIT METRO AREA 7 TO 8PM AND CLEAR CWA BY MIDNIGHT.  WARMEST
WEATHER OF THE YEAR HEADED FOR THE REGION BY TUESDAY.  BY TUESDAY
AND WEDNESDAY...DEWPOINTS CLIMBING INTO THE LOWER 60S.
WAVE MOVING THROUGH WEDNESDAY WILL BRING CHANCE OF SHOWERS AND
THUNDERSTORMS.

FCSTID = 20
PIT   58  77  59  83 /  80  10  10  20
HLG   56  76  58  83 /  80  10  10  20
MGW   57  78  58  84 /  80  20  10  20
ZZV   57  79  58  85 /  40  10  10  10
PHD   57  78  58  85 /  40  10  10  10
FKL   51  73  55  77 /  80  20  10  20
DUJ   51  73  55  77 /  80  20  10  20
LBE   56  78  58  85 /  80  10  10  20
BTP   54  74  57  81 /  80  10  10  20
IDI   54  76  57  83 /  80  10  10  20
ODM   49  71  53  77 /  80  20  10  20

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

JMP

In the hours before

Special weather statement, Apr 14, 12:38 PM EST, 4 hours 12 minutes before
OHZ039>041-048>050-057>059-068-069-142000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
138 PM EDT SUN APR 14 2002

...MORE RAIN FOR EASTERN OHIO...

ANOTHER ROUND OF HEAVY RAIN IS EXPECTED DURING THE LATE AFTERNOON HOURS
ACROSS EASTERN OHIO.  SHOWERS AND SCATTERED THUNDERSTORMS NOW OVER
CENTRAL OHIO WILL MOVE THROUGH OUR AREA BETWEEN 2 PM AND 5 PM.  THE
RAIN WILL BE HEAVY AT TIMES CAUSING PONDING OF WATER ON ROADWAYS AND
POOR DRAINAGE AREAS.  REDUCE YOUR SPEED WHEN DRIVING IN HEAVY RAINS.
HEAVY DOWNPOURS CAN RAPIDLY REDUCE VISIBILITIES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Columbiana

When
April 14, 4:50 PM EST to 9:00 PM EST
Where
Columbiana forecast zone
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
40.768, -80.777 (the zone’s center; the record gives no point)

Flood, Coshocton

When
April 14, 5:00 PM EST to April 19, 5:00 PM EST
Where
Coshocton forecast zone
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
40.302, -81.920 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2002Every state in 2002This day in weather historyWarnings in Ohio, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5287714, 5287715.